Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Lubbock, TX

July 27, 2020Swisher County, Texas

NWS Lubbock, TX issued this flash flood warning at Jul 27, 2020, 5:15 PM CDT for Swisher County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2020, 5:15 PM CDT (22:15 UTC)
Expired
Jul 27, 2020, 7:45 PM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Swisher County, TX

The radar

The Amarillo radar (KAMA), 73 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:31 PM CDTFLASH FLOOD1 Sw Tulia, TXVEHICLE STALLED DUE TO FLOODING ON US HWY 87 UNDER TX HWY 86 OVERPASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WGUS54 KLUB 272215
FFWLUB
TXC437-280015-
/O.NEW.KLUB.FF.W.0003.200727T2215Z-200728T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
515 PM CDT Mon Jul 27 2020

The National Weather Service in Lubbock has issued a

* Flash Flood Warning for...
  Central Swisher County in the panhandle of Texas...

* Until 715 PM CDT.

* At 515 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges. In the past hour
           the West Texas Mesonet Site in Tulia has reported 2.38
           inches of rain.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Tulia and portions of Interstate 27.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3462 10177 3462 10188 3448 10188 3448 10163
      3459 10164 3461 10173

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

WCI
4 follow-up statements
045 
WGUS74 KLUB 272241
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
541 PM CDT Mon Jul 27 2020

TXC437-280015-
/O.CON.KLUB.FF.W.0003.000000T0000Z-200728T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Swisher TX-
541 PM CDT Mon Jul 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS 
EVENING FOR CENTRAL SWISHER COUNTY...

At 541 PM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 1 and 3 inches 
of rain have fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported a water covered under pass in
         Tulia leading to a stalled vehicle.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Tulia and portions of Interstate 27.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3462 10177 3462 10188 3448 10188 3448 10163
      3459 10164 3461 10173

FLASH FLOOD...OBSERVED

$$

WCI
996 
WGUS74 KLUB 272341
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
641 PM CDT Mon Jul 27 2020

TXC437-280015-
/O.CON.KLUB.FF.W.0003.000000T0000Z-200728T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Swisher TX-
641 PM CDT Mon Jul 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS 
EVENING FOR CENTRAL SWISHER COUNTY...

At 641 PM CDT, local law enforcement reported ongoing flash flooding 
in Tulia. Between 2 and 4 inches of rain have fallen.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported several roadways still under
         water with some road closures still in effect.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Tulia.

Additional rainfall amounts up to 0.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3462 10177 3462 10188 3448 10188 3448 10163
      3459 10164 3461 10173

FLASH FLOOD...OBSERVED

$$

WCI
190 
WGUS54 KLUB 280003
FFWLUB
TXC437-280045-
/O.EXT.KLUB.FF.W.0003.000000T0000Z-200728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
703 PM CDT Mon Jul 27 2020

The National Weather Service in Lubbock has extended the

* Flash Flood Warning for...
  Central Swisher County in the panhandle of Texas...

* Until 745 PM CDT.

* At 703 PM CDT, local law enforcement reported ongoing flash 
  flooding across the warned area. Between 2 and 4 inches of rain 
  have fallen.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported several roadways still under
           water with some road closures still in effect.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Tulia.

Additional rainfall amounts up to 0.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3462 10177 3462 10188 3448 10188 3448 10163
      3459 10164 3461 10173

FLASH FLOOD...OBSERVED

$$

WCI
363 
WGUS74 KLUB 280037
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
737 PM CDT Mon Jul 27 2020

TXC437-280047-
/O.EXP.KLUB.FF.W.0003.000000T0000Z-200728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Swisher TX-
737 PM CDT Mon Jul 27 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT THIS EVENING FOR 
CENTRAL SWISHER COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 3462 10177 3462 10188 3448 10188 3448 10163
      3459 10164 3461 10173

$$

WCI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 4:11 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 27, 4:11 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
411 PM CDT Mon Jul 27 2020

.AVIATION...
Slow-moving scattered showers and thunderstorms continue to
develop and propagate southeast across the southern and
southeastern Texas panhandle towards South Plains/Low Rolling
plains of northwest Texas and southwest Oklahoma. This convection
is closing in on KCDS terminal and due to slow movement will
likely impact terminal periodically over the next few hours with
MVFR conditions and occasionally gusty outflow winds. Also, the
KPVW terminal may be impacted by showers and thunderstorm within
the next 1 to 3 hours. JH.

&&

.PREV DISCUSSION... /issued 231 PM CDT Mon Jul 27 2020/

SHORT TERM...
Scattered showers and thunderstorms already going up along a cold
front that extends from Clovis to Tulia to Wheeler, particularly on
the eastern end of that line in an area that got quite a bit warmer
than forecast. The combination of temperatures of 95-100 and dew
point temperatures in the low to mid 60s is resulting in a band of
surface-based CAPE of around 1500 J/kg and weak inhibition that
these storms are developing in. Shear is weak, so at least early on,
disorganized multi-cellular is expected to be the preferred mode.
However, there is enough shear that cold pools might be able to
become organized in a few hours. Models may be overdoing the amount
of deep moisture as the 12Z model initializations were higher with
PWAT and other moisture parameters than observed on regional
soundings. Still, some heavy showers will be possible. Training
looks unlikely at this time and movement just fast enough to suggest
that flooding threat will remain isolated. Best precip chances still
look to be across the northern zones late afternoon to early
evening, shifting to the eastern zones later tonight.

Moist air mass remains in place across the forecast area on Tuesday.
The cold front is expected to undergo frontolysis with a return to a
general southerly low level flow across the area. However, subtle
areas of convergence may be enough to kick off isolated to scattered
showers/thunder. Slight chance to chance PoPs should cover the
situation. Temperatures likely a bit higher than MOS guidance.

LONG TERM...
The stalled front should begin to drift north into the
Texas/Oklahoma Panhandle region late Tuesday night, with a west-
east oriented surface trough branching from a weak cyclone in
eastern New Mexico. Strengthening of the mid- and upper-level
ridge across the Desert Southwest will veer winds aloft, resulting
in west-to-northwesterly flow above the boundary-layer while
southerly flow persists beneath. This will enhance the potential
for localized convection in areas along and north of the surface
trough where low-level moisture convergence is maximized. The EML
should be weak to modest at best, on the order of ~1,500 J/kg of
SB/MLCAPE parcels owing to weak ML theta-e advection aloft and
mean cloud-layer flow at around 15 knots. The combination of weak
cloud-layer flow and meager CAPE (forecast soundings indicate the
classic tall, skinny profile) should yield locally heavy rain and
strong winds as the primary hazards with overnight convection.

However, with precipitable water content in the <= 90th
percentile (as per SPC sounding climatology from nearby RAOB
sites), mean mixing ratios around 13-14 g/kg, and weak upper-level
divergence, a widespread heavy rain event is not expected. Though,
moderate to possibly high rain rates will be possible within the
deepest convection, and a localized flash flood threat cannot be
ruled out.

Wednesday looks to be the driest day of the extended period as
the surface low moves from eastern New Mexico and into the central
Great Plains, with minimal chances for a shortwave to rotate over
the forecast area. As the mid- and upper-level anticyclone
strengthens over the southwestern U.S., there will be a potential
for a few shortwave perturbations to rotate along the downstream
ridge axis heading into Thursday and for the remainder of the
extended forecast period. Convective precipitation will be
possible each evening across the Caprock and portions of the low
Rolling Plains into early next week.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/02
Hazardous weather outlook, Jul 27, 2:15 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
215 PM CDT Mon Jul 27 2020

TXZ021>044-281915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
215 PM CDT Mon Jul 27 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:39 PM CDTAreal Flood AdvisoryLUBSwisher3 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.